Medication-Induced Acute Abdominal Pain: Evaluation with CT Imaging

Author(s): Nam Kyung Lee, Suk Kim, Jun Woo Lee, Ki Ho Oh, Sang Wook Kwak, Suk Hong Lee, Tae Yong Jeon.

Journal Name: Current Medical Imaging
Formerly: Current Medical Imaging Reviews

Volume 7 , Issue 2 , 2011

Become EABM
Become Reviewer

Abstract:

A variety of medications can produce severe abdominal pain simulating an acute abdomen and, in some cases, a surgical abdomen. Nonsteroidal anti-inflammatory drugs are a well-established cause of peptic ulcer. Hemorrhage is the most serious complication of antithrombotic therapy. Pseudomembraneous colitis after use of antibiotics or chemotherapeutic agents can result in acute abdominal pain. Neutropenic enterocolitis or cytomegalovirus enterocolitis often occurs in immunocompromised patients after chemotherapy. Some other medications are associated with acute pancreatitis, biliary sludge, angioedema, pneumatosis intestinalis, renal stones, and hemorrhagic cystitis. The diagnosis of medicationinduced diseases can be suggested by combinations of clinical information including acute onset of abdominal pain, medication history, laboratory data and characteristic imaging findings. Therefore, recognizing CT findings of the medicationinduced acute abdomen and knowledge of the clinical significance of each entity are important for establishing a correct diagnosis and for guiding appropriate management.

Keywords: Abdomen, acute conditions, CT, Drugs, side effects, medications, anti-inflammatory drugs, Disease, angiotensin

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 7
ISSUE: 2
Year: 2011
Page: [136 - 147]
Pages: 12
DOI: 10.2174/157340511795445739
Price: $58

Article Metrics

PDF: 4